Pennsylvania, 2018

Flash Flood in Pennsylvania, May 31, 2018

May 31, 2018 · NWS PBZ · 1 event in 1 county or zone

Heavy rain resulted in flash flooding near the town of President on the 31st. In addition, there were reports of mudslides.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Heavy rain resulted in flash flooding near the town of President on the 31st. In addition, there were reports of mudslides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 5:09 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 31, 5:09 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
609 PM EDT Thu May 31 2018

.SYNOPSIS...
Periodic shower and thunderstorm chances can be expected for
the remainder of the week as a series of disturbances cross the
region.

&&

.NEAR TERM /THROUGH FRIDAY/...
Changes for the early eve update involved adjustments to POPs
based on the latest radar and high res trends.

In general, scattered thunderstorms will persist through the
evening with emphasis north of I 80 due to an encroaching lake
breeze, which is generating just enough forcing to overcome a
very warm mid levels. Any severe threat should remain local and
marginal, and will be dependant on sustained updraft into a
drying mid levels, i.e., the downburst from evaporative cooling.

Coverage should diminish during the overnight hours, but
blossom again with an upper level trough approaching from the
Great Lakes during the predawn of Friday. Friday appears to be
the day that will have the greatest precipitation coverage out
of the next seven days.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
The chance for showers and thunderstorms will continue through
the weekend with the upper trough slowing down and becoming a
weak cutoff low over the mid-Atlantic states. Humidity levels
will also begin to decrease slightly with northerly surface flow
bringing some drier and cooler air into the region.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The ECMWF and GFS differ on the timing of the next upper level
system after the weekend cutoff low fades away. The current forecast
brings the best chance of showers on Tuesday, although a slight
chance of showers will remain in the forecast through Wednesday.
Temperatures will be slightly below average through the week.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected through late this evening, marred only
by an occasional thunderstorm for FKL/DUJ or ZZV.

Broken stratocu expected during the predawn hours given amount
of moisture in the boundary layer. IFR cigs are possible at FKL
and DUJ in the 8-14z time frame. Once any IFR or MVFR burn off
look for VFR weather.

Winds will be light from the south-southwest.

OUTLOOK...
Brief restrictions are possible through the weekend with
scattered showers and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 31, 2:25 AM EST, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
325 AM EDT Thu May 31 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-010730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
325 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms are possible this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rain could result in localized flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 31, 3:11 PM EST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
411 PM EDT THU MAY 31 2018

OHZ057-058-312045-
Guernsey-Muskingum-
411 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT WESTERN GUERNSEY AND NORTHEASTERN MUSKINGUM
COUNTIES...

At 410 PM EDT, a strong thunderstorm was located near New Concord, or
8 miles west of Cambridge, moving east at 15 mph.

Wind gusts of 40 to 50 mph are possible with this storm.

Heavy rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Cambridge...                      New Concord...
Byesville...                      Lore City...
Old Washington...                 Norwich...
Otsego...                         Boden...
Salt Fork State Park...           Kimbolton...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 167 and 186.
  Interstate 77 in Ohio between mile markers 39 and 55.

LAT...LON 3997 8180 4013 8180 4017 8144 3991 8147
TIME...MOT...LOC 2010Z 273DEG 15KT 4005 8174
Special weather statement, May 31, 3:53 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
453 PM EDT THU MAY 31 2018

OHZ058-312130-
Guernsey-
453 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT CENTRAL GUERNSEY COUNTY...

At 453 PM EDT, a strong thunderstorm was located over Cambridge,
moving east at 10 mph.

Wind gusts up to 40 to 50 mph are possible with this storm.

Locations impacted include...
Cambridge...                      Byesville...
Antrim...                         Lore City...
Old Washington...                 Salt Fork State Park...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 175 and 191.
  Interstate 77 in Ohio between mile markers 41 and 50.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4007 8165 4012 8134 3995 8137 3995 8139
      3993 8139 3998 8165
TIME...MOT...LOC 2053Z 271DEG 10KT 4002 8161
Special weather statement, May 31, 6:09 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
709 PM EDT THU MAY 31 2018

OHZ058-068-312345-
Guernsey-Noble-
709 PM EDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHERN GUERNSEY AND NORTHERN NOBLE COUNTIES...

At 708 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Byesville to 10 miles south of New
Concord. Movement was east at 20 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Caldwell...                       Byesville...
Quaker City...                    Senecaville...
Pleasant City...                  Cumberland...
Lore City...                      Old Washington...
Summerfield...                    Belle Valley...
Sarahsville...                    Salesville...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 180 and 190.
  Interstate 77 in Ohio between mile markers 26 and 44.

Campers should consider seeking sturdy shelter until these storms
pass.

LAT...LON 3987 8169 4005 8151 4004 8123 3988 8124
      3987 8124 3987 8131 3978 8132 3971 8139
      3978 8170
TIME...MOT...LOC 2308Z 270DEG 19KT 4000 8152 3984 8171
Special weather statement, May 31, 6:26 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
726 PM EDT THU MAY 31 2018

PAZ007-010000-
Mercer-
726 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHERN MERCER COUNTY...

At 725 PM EDT, a strong thunderstorm was located near Greenville, or
14 miles northeast of Sharpsville, moving east at 20 mph.

Wind gusts up to 40 to 50 mph are possible with this storm.

Locations impacted include...
Greenville...                     Stoneboro...
Sandy Lake...                     Jamestown...
Fredonia...                       New Lebanon...
Sheakleyville...                  Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 96
and 108.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4127 8005 4135 8045 4149 8043 4148 8013
      4149 8012 4149 8001
TIME...MOT...LOC 2325Z 276DEG 17KT 4144 8034

The radar

The Pittsburgh radar (KPBZ), 120 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Venango

When
May 31, 7:35 PM EST to 9:30 PM EST
Where
Venango County, 2.93 mi ENE of President to 1.85 mi NE of President
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.470, -79.520

State official reported flash flooding near Bailey Drive on Route 62. Route 62 was closed as water and debris was flowing over roadway. Several mudslides were also reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761238.